Minnesota, 2020Hail in Minnesota, June 1, 2020
June 1, 2020 · NWS MPX · 3 events in 2 counties and zones
An elevated layer of instability occurred across central Minnesota during the morning of Monday, June 1st. Thunderstorms that developed east of Fargo moved eastward and produced a swath of large hail across central Minnesota from north of Fort Ripley, east to Isle and Warman, or across northern Mille Lacs and northern Kanabec counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An elevated layer of instability occurred across central Minnesota during the morning of Monday, June 1st. Thunderstorms that developed east of Fargo moved eastward and produced a swath of large hail across central Minnesota from north of Fort Ripley, east to Isle and Warman, or across northern Mille Lacs and northern Kanabec counties. A lot of the larger hail probably fell in Lake Mille Lacs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 1, 5:22 AM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 1, 5:22 AM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT Mon Jun 1 2020
.UPDATE...For 12Z Aviation discussion below
&&
.SHORT TERM...(Today through Tuesday)
Issued at 348 AM CDT Mon Jun 1 2020
An active short term period is in store for the forecast area as a
warm front lifts into the area and supplies summer-like heat,
humidity, and strong thunderstorms.
Warm and moist advection ahead of this feature, supported by a 50
knot low-level jet, is triggering scattered showers and
thunderstorms overnight. Given the warm-sector instability lags
the forcing for convection, the threat for severe storms is low.
Plenty of sunshine is expected today behind the nocturnal wave of
convection, and given southwest flow in the warm sector, it's
going to feel significantly warmer out there. The 50th & 75th
percentiles of model guidance for high temps yield highs from
80-85 in west central Wisconsin, to between 85 and 95 in the
Minnesota portion of the forecast area. This looks pretty
reasonable given 925-850mb temps. Expect dewpoints to moderate
into the 60-65 degree range. While these look to be our hottest
temps of the year, we expect to fall short of conditions
warranting a Heat Advisory. Today, dewpoints won't quite be high
enough, and breezy winds should also help reduce the heat risk. On
Tuesday, dewpoints will be higher and more widespread temperature
readings in the lower 90s are expected, but the boundary will be
bisecting the area, and clouds and convection look to keep us just
below excessive heat criteria. Given winds will be very light,
however, if convection and cloud cover look to be less numerous, a
Heat Advisory could be needed south of I-94. This will especially
be true if temperatures look to rise a couple degrees higher than
currently forecast. These types of Heat Advisories can easily
turn into a bust, so will need to monitor convective trends prior
to making a decision with any sort of confidence.
Tuesday afternoon looks like it could be quite active in terms of
thunderstorm potential, particularly south of Interstate 94.
There's plenty of moisture in place, with PWATS of 1.5+ inches,
and dewpoints along/south of the front looking to range from 65-70
degrees. With MLCAPES nearing 4000 J/KG, we will be sitting on a
huge amount of instability. By late afternoon, models forecast the
arrival of mid-level shortwave energy, which should help erode
the CAP. Given effective shear values of 40-45 knots near the
front, and the aforementioned progged instability values,
supercells look quite possible. Lapse rates of 7.5-8 C/KM support
the potential for large hail as the initial threat, followed by
damaging winds as storms evolve. And of course, with supercell
thunderstorms comes the threat for tornadoes. These threats will
of course largely depend on where the boundary sets up, which
models are still wobbling a bit on. Given PWATs, these storms
will have the potential to drop a quick 1-2 inches of rain, which
could lead to water issues in poor drainage and urban areas.
.LONG TERM...(Tuesday night through Sunday)
Issued at 348 AM CDT Mon Jun 1 2020
Tuesday evening will be highly dependent on the evolution of the
thunderstorms that develop Tuesday afternoon. Bulk wind shear
values actually increase Tuesday evening across southern Minnesota
where the frontal boundary will likely be located. Either way, it
needs to be monitored as SPC has highlighted our region in an
enhanced risk. By late Tuesday night, most of the active weather
should be south of Minnesota, and into Iowa and southern
Wisconsin. Temporary high pressure Wednesday should be the only
day in the forecast that a good probability of dry weather is
expected. However, it will be short-lived as another front is
forecast to drop across the Upper Midwest by Thursday. The mean
upper level flow aloft by midweek will be characterized as strong,
as the mean jet stream of 60-90 kts develops. Depending upon the
recovery of dew points Thursday, and associated instability, there
could be another round of severe weather as bulk wind shear will
likely exceed 40-50 kts. By the end of the week, the upper ridge
will begin to build across the Rockies, and into the Plains, and
Upper Midwest next weekend. This will lead to above normal
temperatures once again and the possibility of more active weather
as another potent short wave moves northeast along the western
edge of the developing upper ridge.
Past next Sunday, both the EC/GFS support a very strong upper ridge
over the northern tier of the nation. 1000-850 MB temperature
anomalies approach 2-3 standard deviations above normal. This could
easily yield highs in the 90s which is dependent upon the thermal
ridge orientation and other factors. Another concern for week of
June 8th is related to a possible tropical connection with a storm
in the Gulf of Mexico next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 623 AM CDT Mon Jun 1 2020
Scattered showers and isolated thunderstorms will continue to move
across the area this morning. One batch will move from south
central MN (KMKT) toward Wisconsin (KEAU), and the other activity
from central MN toward west central WI. Prevalent VFR conditions
are still expected. Clouds scatter out for the afternoon and
evening in the wake of the convection. Southeast winds become
south- southwest this morning, with gusts in the 20-25 knot range
developing. As the trough pushes into the area this afternoon,
gusts look to subside, and eventually sustained speeds lower below
5 knots tonight.
KMSP...Intermittent light showers are expected through 15Z, and
then skies clear this afternoon.
/OUTLOOK FOR KMSP/
Tue...VFR. Afternoon/Evening TSRA/MVFR possible. Wind ENE at 05
kts.
Wed...VFR. Wind NW at 5-10 kts.
Thu...VFR, Evening TSRA/MVFR possible. Wind SW at 05 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...LS
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Jun 1, 3:25 AM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
425 AM CDT Mon Jun 1 2020
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
020930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
425 AM CDT Mon Jun 1 2020
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight.
Isolated thunderstorms are possible this morning. These
thunderstorms are not expected to be severe.
Heat and humidity will return today, with afternoon heat indices
reaching the 90 to 95 degree range in central and southern
Minnesota.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Severe thunderstorms are possible on Tuesday and Tuesday evening,
particularly along and south of Interstate 94, where there is an
Enhanced Risk of severe storms. Large hail, damaging winds, heavy
rainfall, and tornadoes are possible.
Heat and humidity will remain in place on Tuesday, with afternoon
heat indices between 90 and 95 degrees expected south of
Interstate 94.
Additional thunderstorms are possible Thursday through Sunday.
Stay tuned to future outlooks for information about the severe
weather potential with these thunderstorms.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed on Tuesday along and
south of Interstate 94.
In the hours before
Special weather statement, Jun 1, 8:31 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 AM CDT Mon Jun 1 2020
MNZ043-011445-
Morrison-
931 AM CDT Mon Jun 1 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY
THROUGH 945 AM CDT...
At 930 AM CDT, a strong thunderstorm was located near Pillager, or 10
miles southwest of Brainerd, moving east at 35 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Crow Wing State Park.
LAT...LON 4630 9436 4627 9434 4622 9440 4622 9446
4632 9449 4633 9443
TIME...MOT...LOC 1430Z 271DEG 33KT 4627 9437
JPCHail, Mille Lacs
- When
- June 1, 9:38 AM CST to 9:55 AM CST
- Where
- Mille Lacs County, 4.2 mi SW of Vineland to 2.49 mi SSW of Wahkon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.120, -93.800
There were several reports of large hail, up to half dollar size, that fell in a swath from south of Vineland, southeast toward the Mille Lacs, and Kanabec County line.
Hail, Kanabec
- When
- June 1, 10:25 AM CST
- Where
- Kanabec County, 2.13 mi SSW of Warman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.040, -93.290
Hail, Kanabec
- When
- June 1, 10:28 AM CST
- Where
- Kanabec County, 6.22 mi N of Quamba
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.010, -93.180
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 1 to 6, 202010 deaths · 32 events
- Flooding in Illinois, June 1 to 7, 2020$30,000 · 3 events
- Drought in New Mexico, June 1 to 30, 202023 events
- Flooding in Missouri, June 1 to 17, 2020$20,000 · 2 events
- Drought in Oklahoma, June 1 to 30, 202014 events
- Flash Flooding in Texas, June 1, 2020$5,000 · 11 events
- Drought in Colorado, June 1 to 30, 202010 events
- Drought in Texas, June 1 to 30, 20208 events
- Flooding in Arkansas, June 1 to 30, 20208 events
- Hail in Minnesota, June 1, 20202.5 in hail · 7 events
- Flooding in South Dakota, June 1 to 30, 20206 events
- Flooding in Texas, June 1, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883916, 883917, 883918.